Neutropenia after penicillins: Toxic or immune-mediated?

K. A. Neftel*, M. Wälti, H. Spengler, A. von Felten, S. A. Weitzman, H. Bürgi, A. L. de Weck

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

36 Scopus citations

Abstract

Eight patients treated with a total of 220-550 million U penicillin-G developed neutropenia. These cases have been compared with eight patients receiving a similar dose of penicillin-G with no adverse reactions and with eight untreated subjects. All penicillin-treated patients showed raised levels of antipenicillin IgG antibodies and lymphocyte culture stimulation indices. These values were highest in the neutropenia group. Both of the two tests significantly descriminated the three groups. Antineutrophil antibodies could be detected in four of seven neutropenic patients with a staphylococcal-slide-assay while indirect immunofluorescence and microcytotoxicity tests failed to reveal these antibodies. The literature dealing with neutropenias induced by penicillin-G and its congeners is reviewed. We conclude that (1) penicillin-G in doses exceeding a total of 200 million U frequently induces neutropenia, (2) an immune-mediated pathogenesis is highly probable, (3) neutropenia after penicillins is different from two hither-to accepted types of this side effect, (4) sufficiently high amounts of penicillin-G intravenously always induce sensitization against this drug.

Original languageEnglish (US)
Pages (from-to)877-888
Number of pages12
JournalKlinische Wochenschrift
Volume59
Issue number16
DOIs
StatePublished - Aug 1 1981

Keywords

  • Anti-penicillin IgG
  • Antineutrophil antibodies
  • Lymphocyte cultures
  • Neutropenia
  • Penicillin-G

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Neutropenia after penicillins: Toxic or immune-mediated?'. Together they form a unique fingerprint.

Cite this